Alert archive / New York / Lake Effect Snow Watches in 2007
Lake Effect Snow Watch 7, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow watch at Jan 30, 2007, 4:58 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jan 31, 2007, 6:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2007, 4:58 AM EST (09:58 UTC)
- In effect from
- Jan 31, 2007, 6:00 AM EST
- Expired
- Jan 30, 2007, 10:49 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Jan 30, 4:09 AM EST, 49 minutes earlier.
Area forecast discussion, Jan 30, 4:09 AM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
409 AM EST TUE JAN 30 2007
.UPDATE...
SNOW BAND OVER LAKE ERIE HAS BECOME DIFFUSE OVER LAND WITH LIGHT
SOUTHERLY WINDS DEVELOPING AHEAD OF THE SURFACE LOW. THE LAKE SNOW
WARNING FOR NORTHERN ERIE COUNTY HAS BEEN DROPPED.
&&
.PREV DISCUSSION...
/ISSUED 340 AM EST TUE JAN 30 2007/
SHORT TERM /TODAY THROUGH THURSDAY/...
LAKE SNOWS CONTINUE EARLY THIS MORNING BUT SHOULD BECOME MORE
DIFFUSE AS THE DAY WEARS ON, AND A CLIPPER SURFACE LOW BRINGS IN
WIND SHEAR. OVER LAKE ONTARIO, THE BAND ACROSS EASTERN WAYNE AND
NORTHERN CAYUGA COUNTIES HAS WEAKENED, HOWEVER THE BAND HAS
STRENGTHENED FURTHER WEST, WITH A COUPLE INCHES NOW POSSIBLE ALONG
THE SHORE IN NIAGARA AND ORLEANS COUNTIES. THE 06Z NAM KEEPS THE 925
MB OMEGA FEATURE JUST OFF SHORE.
OFF LAKE ERIE, THE STRONG OMEGA AT 12Z OVER ERIE COUNTY
DISSIPATES AT 15Z, WHICH SHOULD ALLOW THE BAND TO WEAKEN. WITH THE
BAND STILL SHOWING GOOD REFLECTIVITY ON RADAR, WE WILL LET THE DAY
SHIFT DROP THE WARNINGS WHEN THE BAND WEAKENS.
THE CLIPPER BRINGS A GENERAL LIGHT SNOW TODAY SOUTH OF LAKE
ONTARIO, AND THEN OROGRAPHIC CONVERGENCE BRINGS GOOD UPLIFT IN THE
NORTHWEST FLOW OFF LAKE ERIE...WE HAVE THUS ISSUED LAKE SNOW
ADVISORIES FOR CHAUTAUQUA CATTARAUGUS AND SOUTHERN ERIE COUNTIES
FOR TONIGHT AND WEDNESDAY.
OFF LAKE ONTARIO FLOW IS MORE WESTERLY, AND THE OMEGA IS
IMPRESSIVE INDEED. ANOTHER MODEL RUN IS NEEDED FOR CONFIRMATION,
SO WE HAVE ISSUED A LAKE SNOW WATCH FOR WEDNESDAY AND WEDNESDAY
NIGHT. IF THE NAM IS CORRECT, OVER 2 FEET OF SNOW IS POSSIBLE.
A QUICK BURST OF HEAVY LAKE SNOW MAY MOVE THROUGH THE BUFFALO AREA
WEDNESDAY NIGHT AS WINDS BACK AHEAD OF THE NEXT TROUGH.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WHILE THERE IS ABSOLUTELY NO DOUBT THAT TEMPERATURES DURING THIS
PERIOD WILL AVERAGE BELOW NORMAL...WE WILL BE LOSING OUR MUCH
PUBLICIZED CROSS POLAR FLOW. INSTEAD...A DEEP POLAR VORTEX WILL
REMAIN IN PLACE OVER EASTERN CANADA WITH SOME OF COLDEST AIR OF
THE NORTHERN HEMISPHERE CONTAINED WITHIN IT. IN A SENSE...WHAT
WILL BE MORE EVIDENT DURING THE PERIOD WILL BE A HIGH AMPLIFIED
+PNA PATTERN ALTHOUGH THE EFFECTS OF THE NAO CANNOT BE IGNORED.
THE BLOCKING GREENLAND RIDGE (-NAO) THAT HAS BEEN IN PLACE IS
EXPECTED TO BRIEFLY WEAKEN...AND THIS WILL ALLOW THE VORTEX TO
SETTLE TO THE SOUTH BEFORE TRYING TO LIFT OUT TO THE EAST. MEDIUM
RANGE GUIDANCE SHOWS THAT JUST AS THIS VORTEX TRIES TO LIFT OUT TO
THE NORTHEAST...THE GREENLAND BLOCK WILL ONCE AGAIN BECOME
ESTABLISHED. THIS WILL KEEP THE DEEP LONG WAVE TROUGH OVER THE
EASTERN TWO THIRDS OF NORTH AMERICA WITH ITS ASSOCIATED COLD AIR
REMAINING FIRMLY LOCKED IN PLACE.
THE WEAKENED STATE OF THE CURRENT EL NINO MAY HAVE HAD A HAND IN
ALLOWING THIS WHOLE PATTERN TO DEVELOP OVER THE PAST FEW WEEKS...BUT
THAT IS A DISCUSSION FOR A LATER TIME.
THE EFFECTS OF ALL OF THIS WILL BE THAT THE COLDEST AIR OF THE
SEASON IS FORECAST TO DROP OUT OF EASTERN CANADA DURING THE COURSE
OF THE WEEKEND AND EARLY NEXT WEEK. H8 TEMPS HAVE BEEN AVERAGING -15
TO -20C IN THE MOST RECENT COLD SPELL...BUT H8 TEMPS WILL LOWER TO
BETWEEN -22 AND -26C BY THE END OF THIS FORECAST PERIOD (SUN-MON).
SINCE THE LAKES ARE STILL WIDE OPEN (FOR THE TIME BEING)...THE
BITTERLY COLD AIR WILL CERTAINLY CONTINUE TO GENERATE LAKE SNOWS
WITH THE LAKE SNOW BELTS SOUTHEAST OF BOTH LAKES BEING THE FAVORED
REGIONS FOR MORE SIGNIFICANT ACCUMULATIONS. REGIONWIDE...SCT -SHSN
WILL BE COMMON PLACE DURING THE PERIOD WITH SFC TEMPS AVERAGING AT
LEAST 10 TO 15 DEGREES BELOW NORMAL FOR THE WEEKEND THROUGH EARLY
NEXT WEEK. NOW FOR SOME DETAILS...
A FAIRLY VIGOROUS SHORTWAVE WILL CROSS THE UPPER GREAT LAKES ON
FRIDAY. H8 TEMPS LOOK LIKE THEY WILL BE JUST A LITTLE TOO MILD AT
THAT TIME FOR ANY REAL LAKE EFFECT...ALTHOUGH WEAK SYNOPTIC LIFT
FROM THE PASSING SHORTWAVE COUPLED WITH SOME LAKE ENHANCEMENT WILL
BE ENOUGH TO WARRANT AT LEAST CHC POPS FOR SOME -SHSN.
AS THE SHORTWAVE WILL LIFT OUT ACROSS QUEBEC FRIDAY NIGHT AND
SATURDAY...THE LEADING EDGE OF THE NEXT ARCTIC AIRMASS WILL POUR
ACROSS THE EASTERN GREAT LAKES. THIS WILL RESULT IN WIDESPREAD -SHSN
FOR THE REGION WITH SIGNIFICANT LAKE SNOWS ANTICIPATED FOR SITES
SOUTHEAST OF THE LAKES.
A REINFORCING SHOT OF TRUE ARCTIC AIR MOVE ACROSS THE REGION LATER
SUNDAY INTO MONDAY WITH THE LAKE EFFECT MACHINE IN HIGH GEAR. SFC
TEMPS ACROSS THE REGION FOR SUNDAY AND MONDAY WILL NOT MAKE IT OUT
OF THE TEENS WHILE OVERNIGHT LOWS WILL RANGE FROM THE SINGLE DIGITS
IN MOST AREAS TO BELOW ZERO ACROSS THE NORTH COUNTRY AND IN SOME OF
THE DEEPER SOUTHERN TIER VALLEYS.
AVIATION /08Z-06Z/...
BAND OF HEAVY LAKE EFFECT SNOW CONTINUES TO CREEP NORTH TOWARDS
THE KBUF TERMINAL. VWP PROFILE OFF CLE RADAR ALREADY SHOWING SOME
SIGNS OF VEERING IN THE LOWEST FEW KM...AND EXPECT LAKE ERIE BAND
TO REACH ITS NORTHERNMOST POSITION OVER THE NEXT FEW HOURS.
NORTHERN EDGE OF BAND MAY IMPACT KBUF WITH RESTRICTED VSBY/CIGS
THROUGH ABOUT 09Z BEFORE BEGINNING TO SETTLE SOUTH. EXPECT THE
CORE OF THE BAND WITH THE MOST INTENSE SNOWFALL RATES TO REMAIN
JUST SOUTH OF THE TERMINAL...BUT IT WILL BE VERY CLOSE.
ELSEWHERE...ALL OTHER TERMINALS SHOULD REMAIN BETWEEN LAKE BANDS
THROUGH MOST OF THE PERIOD. APPROACH OF WEAK CLIPPER ON TUESDAY
AND CORRESPONDING INCREASE IN LOW LEVEL MOISTURE SHOULD BRING A
DETERIORATION OF CIGS FROM W TO E. SUBTLE UPSLOPE FLOW DURING TUE
AFTERNOON WITHIN DEVELOPING COL REGION NW OF CLIPPER LOW MAY BRING
SOME LIGHT SNOW TO THE WESTERN TERMINALS...ESPECIALLY KROC WHICH
MAY RECEIVE SOME ENHANCEMENT OFF LAKE ONTARIO LATE IN THE PERIOD.
MARINE...
A CLIPPER LOCATED OVER NORTHERN MICHIGAN EARLY THIS MORNING WILL
CONTINUE TO TRACK TO THE EAST AND CROSS SOUTHERN NEW YORK
STATE/NORTHERN NEW YORK STATE THIS AFTERNOON. VARIABLE WINDS WILL
KEEP WAVES UNDER SMALL CRAFT ADVISORY CRITERIA TODAY...BUT AS THE
WESTERLY GRADIENT TIGHTENS BEHIND THE DEPARTING LOW...WINDS AND
WAVES WILL LIKELY RESULT IN SMALL CRAFT ADVISORY CONDITIONS OVER
THE EASTERN END OF LAKE ERIE TONIGHT AND ALONG ALL NEARSHORES ON
BOTH LAKES ON WEDNESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WATCH FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT FOR NYZ006>008.
LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST
WEDNESDAY FOR NYZ019-020-085.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
THURSDAY FOR LEZ040-041.
&&
SHORT TERM...APBHazardous weather outlook, Jan 30, 4:32 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 432 AM EST TUE JAN 30 2007 NYZ001>005-010>014-021-310945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-ALLEGANY- 432 AM EST TUE JAN 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ019-020-085-310945- CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 432 AM EST TUE JAN 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT A LAKE EFFECT SNOW ADVISORY IS IN EFFECT TONIGHT FOR 3 TO 5 INCHES OF SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LAKE EFFECT SNOW ADVISORY IS IN EFFECT WEDNESDAY FOR 3 TO 5 INCHES OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-310945- OSWEGO-JEFFERSON-LEWIS- 432 AM EST TUE JAN 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LAKE EFFECT SNOW WATCH IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT. OVER A FOOT OF SNOW IS POSSIBLE WEDNESDAY AND AGAIN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-310945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 432 AM EST TUE JAN 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 4:58 AM EST | Lake Effect Snow Advisory | BUF | Cattaraugus, Cayuga, Chautauqua, Erie | 29 hr |
| Jan 30, 10:49 AM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more | 36 hr |
Nearby
Lake Effect Snow Watches in New York, 2007Every lake effect snow watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.